Hail, Chesterfield
- When
- May 27, 12:00 PM EST to 12:03 PM EST
- Where
- Chesterfield County, 0.69 mi S of Pageland Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.740, -80.350
Public reportecd 1 inch hail on Hatchery road.
Scattered severe thunderstorms developed over mainly the eastern half of the Midlands producing some large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Scattered severe thunderstorms developed over mainly the eastern half of the Midlands producing some large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 27, 9:53 AM EST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1053 AM EDT FRI MAY 27 2011 .SYNOPSIS... AN UPPER LEVEL TROUGH OF LOW PRESSURE ACROSS THE AREA AND PLENTIFUL MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. DRYING WILL OCCUR TONIGHT AND SATURDAY AS HIGH PRESSURE BECOMES MORE DOMINATE. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... FRONT JUST WEST OF THE MOUNTAINS WILL REMAIN STATIONARY. MOIST AND UNSTABLE AIRMASS OVER THE AREA. DEWPOINTS FROM THE MID 60S WEST TO LOWER 70S EAST. PH2O 1.30 TO 1.50 INCHES. UPPER TROUGH EXTENDING FROM THE OH VALLEY TO TO FLORIDA LATE THIS MORNING. SHORT WAVE EXTENDING FROM OHIO TO NORTH GEORGIA IS FORECAST TO CROSS THE REGION THIS AFTERNOON AND EVENING. CONVECTION ALREADY AFFECTING THE MIDLANDS AND CSRA. STILL EXPECT CONVECTION TO BECOME MORE WIDESPREAD THIS AFTERNOON INTO THE EVENING AS THE AIRMASS BECOMES MORE UNSTABLE. AIR MASS EXPECTED TO BE MODERATELY UNSTABLE BY THIS AFTERNOON. SEVERE THREAT APPEARS LOW WITH WEAKER DEEP LAYER SHEAR THAN THURSDAY. TEMPERATURES NEAR NORMAL...IN THE 80S. && .SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY/... THE THUNDERSTORM CHANCE SHOULD DIMINISH TONIGHT AS THE UPPER- LEVEL SHORTWAVE TROUGH SHIFTS EASTWARD AND MOISTURE BECOMES SHALLOW. BUILDING H5 HEIGHTS SHOULD LIMIT THUNDERSTORMS SATURDAY...WITH BETTER CHANCE EASTERN MIDLANDS WHERE SEA BREEZE MAY ENHANCE CONVECTION IN THE AFTERNOON. TEMPERATURES SLIGHTLY ABOVE NORMAL. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE GFS AND ECMWF SHOW UPPER-LEVEL RIDGING DOMINATING DURING THE EXTENDED PERIOD. EXPECT ABOVE NORMAL TEMPERATURES WITH JUST A SMALL CHANCE OF THUNDERSTORMS MAINLY LATE IN THE PERIOD WHEN THE UPPER RIDGE APPEARS TO SHIFT A LITTLE FARTHER WESTWARD. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... SCATTERED CONVECTION AROUND THE TAF SITES THIS MORNING ..STILL EXPECTED TO BECOME MORE WIDESPREAD THIS AFTERNOON. AREAS OF MVFR CIGS SHOULD MIX OUT FOR THIS AFTERNOON AS SOUTHERLY WINDS INCREASE. MODEL TIME SECTIONS SHOW PLENTY OF MOISTURE ACROSS THE REGION. ENSEMBLE POPS QUITE HIGH...ESPECIALLY THIS AFTERNOON/EVENING. EXPECT PERIODS OF MVFR...POSSIBLY BRIEF IFR CONDITIONS...WITH SHOWERS AND THUNDERSTORMS. TONIGHT...MODELS INDICATE LOW LEVEL JET AROUND 30 KTS WITH POTENTIAL FOR ADDITIONAL MVFR CONDITIONS TOWARD MORNING WITH ABUNDANT LOW LEVEL MOISTURE. LOW LEVEL JET WILL KEEP WINDS UP SLIGHTLY OVERNIGHT. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE SATURDAY MORNING WITH SHOWERS AND THUNDERSTORMS POSSIBLE SATURDAY AFTERNOON. BRIEF PERIOD OF MVFR CONDITIONS IN SHRA/TSRA SAT AFTERNOON. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1224 PM EDT FRI MAY 27 2011 GAZ040-063>065-077-SCZ018-020-021-025>027-030-035-281630- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY- FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-AIKEN-BARNWELL- 1224 PM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SCZ015-016-022-028-029-031-036>038-041-281630- LANCASTER-CHESTERFIELD-KERSHAW-RICHLAND-LEE-SUMTER-ORANGEBURG- CALHOUN-CLARENDON-BAMBERG- 1224 PM EDT FRI MAY 27 2011 ...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND DMG MOUNT CARMEL 34.01N 82.51W
05/26/2011 MCCORMICK SC DEPT OF HIGHWAYS
HIGHWAY DEPT REPORTED TREES DOWN IN THE MT. CARMEL AREA.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND DMG MOUNT CARMEL 34.01N 82.51W
05/26/2011 MCCORMICK SC DEPT OF HIGHWAYS
HIGHWAY DEPT REPORTED TREES DOWN IN THE MT. CARMEL AREA.
TIME ESTIMATED BY RADAR.
&&
SMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT FRI MAY 27 2011
SCZ020-271500-
NEWBERRY-
959 AM EDT FRI MAY 27 2011
...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY THROUGH 1100 AM
EDT...
AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF WHITMIRE TO 10 MILES SOUTH OF SILVERSTREET...MOVING NORTHEAST AT
30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY...PROSPERITY AND WHITMIRE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3445 8154 3449 8148 3449 8144 3446 8148
3442 8142 3424 8132 3420 8138 3410 8157
3417 8169 3418 8173 3417 8178 3434 8182
3436 8178 3444 8173 3446 8168 3452 8165
3453 8161
TIME...MOT...LOC 1358Z 243DEG 29KT 3468 8176 3410 8166SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1124 AM EDT FRI MAY 27 2011 SCZ016-022-029-031-271615- CHESTERFIELD-KERSHAW-LEE-SUMTER- 1124 AM EDT FRI MAY 27 2011 ...SCATTERED STRONG THUNDERSTORMS ARE AFFECTING PARTS OF CHESTERFIELD...KERSHAW...LANCASTER...LEE... AND SUMTER COUNTIES... AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS ACROSS THESE COUNTIES MOVING NORTHEAST AT 25 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1159 AM EDT FRI MAY 27 2011 SCZ036-038-271700- CLARENDON-ORANGEBURG- 1159 AM EDT FRI MAY 27 2011 ...A STRONG THUNDERSTORM WAS AFFECTING ORANGEBURG AND CLARENDON COUNTIES... AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF HOLLY HILL...MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1241 PM EDT FRI MAY 27 2011 SCZ016-271745- CHESTERFIELD- 1241 PM EDT FRI MAY 27 2011 ...STRONG THUNDERSTORMS ARE AFFECTING EASTERN CHESTERFIELD COUNTY... AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONG THUNDERSTORMS ARE MOVING NORTHEAST AT 20 MPH NEAR PATRICK...CHESTERFIELD AND CHERAW. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. SMITH
The Columbia radar (KCAE), 113 km away, was scanning. The volume nearest the first event began at 17:00 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Public reportecd 1 inch hail on Hatchery road.
Public reported quarter size hail just south of Barnwell.
DOT reported a large tree down across US-1 near Ousleydale raod.
Sheriff reported trees down along Macedonia Church road.
Sheriff dispatch reported one tree down on Tindall road in Pelion.
Sheriff reported trees down on Moonlight road in Williston.
COCORAHS observer called and reported 1 to 2 inch hail near the town of North.
Sheriff dispatch reported trees down in the town of North.
Sheriff reported golf ball size hail along Black River road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295084, 295082, 295085, 295087, 295088, 295090, 295080, 295092, 295079.